Back to Ask the Diabetes Team Ask the Diabetes Team

My friend's son has Type 1 diabetes. His blood sugar was at approximately 480 for about three days, then bottomed out at school at 42 then rose back up again. He was having seizures at 3 A.M. She says it seems like the "antibodies" prevent the use of the administered insulin and then as they continue to dose him the insulins "builds up" then all of a sudden, wham, the insulin starts to work and since he's been dosed and dosed to try and bring it down there's too much there and he bottoms out. She says it seems like these insulin antibodies "hide" and come out on occasion then just retreat and all the insulin goes to work!

Diabetes is not new to her; she is also diabetic and has been for most of her lifetime. She is having such a hard time understanding the roller coaster ride this poor little guy has been on and she's so afraid of the adverse affects it could have down the road. Would it be possible that the child started producing these antibodies to insulin after a switch to a newer insulin (Humalog) (just speculation on her part)?


It is exceedingly unlikely that the story you relate of such wide fluctuations in blood sugars is due to antibodies. This would be especially so after a change to lispro insulin [Humalog® brand]. From a distance, it seems much more probable that this is all linked to some error in technique or to some so far undetected psychosocial problem. Because seizures, especially if they are due to low blood sugars, are so important to prevent, I think the family need to be seen by their diabetic team as soon as possible and to talk not only to the doctor and the nurse educator; but especially perhaps to the medical social worker. In the meantime it would be important to make sure that all injections and blood sugar measurements are meticulously supervised.


Original posting 21 Sep 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.